Does Celexa cause mood changes? (3 + factors)
In this article, we will discuss whether Celexa causes mood changes. We will also discuss some factors that may affect your mood while taking Celexa and what you should do if this side effect occurs.
Does Celexa cause mood changes?
Yes, Celexa (Citalopram) can cause mood changes in some people, however, the incidence is low.
Celexa, a brand for Citalopram, is an antidepressant used to treat mental health conditions like depression and anxiety (1).
Although Celexa is intended to help stabilise mood over time, it is possible to experience some fluctuation in mood when starting or discontinuing the medication.
Who is most likely to experience Celexa-induced mood changes?
Mood changes as a side effect of Citalopram can occur at any time during treatment. However, they are most likely to occur during the start and at the end of the treatment with Celexa.
It is important to note that not everyone using Celexa will experience mood swings or other potential side effects.
Initiation of treatment with Celexa
The first few weeks of the treatment with Celexa are called initiation phase. It usually lasts for the first few weeks. Mood changes are likely to be experienced in these initial weeks to months of the treatment with the medication or when there are changes in the dosages of the medication.
Serotonin is a neurotransmitter that boosts mood, regulates anxiety and improves sleep. Citalopram works by increasing serotonin levels. As the treatment progresses and the body becomes accustomed to Citalopram, these mood changes tend to subside.
These mood changes can include improvement in mood for individuals who were previously depressed or, in some cases, the emergence of other mood-related side effects.
After 4-6 weeks of consistent use, individuals start experiencing the full therapeutic effect of Citalopram, including improved mood, sleep and overall well-being.
Discontinuation of treatment with Citalopram
Mood changes are also experienced when discontinuing Citalopram abruptly. This is called the “tapering-off” or “discontinuation phase”.
It is crucial to remember that never discontinue antidepressants including Celexa abruptly as it can cause discontinuation syndrome leading to symptoms such as hallucinations, dizziness, irritability, agitation, nausea, imbalance, sensory disturbances, and mood swings (2,3).
Antidepressants such as Citalopram aim to improve your mood, potentially leading to better sleep and reduced anxiety.
What factors can affect your mood while taking Celexa?
Several factors cause mood changes while taking Citalopram. These include:
Side effects: Celexa can indirectly affect your mood by causing some side effects (4). Some side effects that can lead to mood changes include:
Underlying conditions: Underlying mental disorders like anxiety and bipolar disorder can affect mood while taking Citalopram.
Withdrawal symptoms: Skipping the doses or discontinuing the medication abruptly can cause mood changes. Always discontinue Celexa under medical supervision.
Individual responses: Every individual has unique body chemistry, which means how they respond to medications like Celexa. Some individuals might experience mood changes due to their specific physiological makeup.
What to do if Celexa causes mood changes?
If Celexa is affecting your mood in a way that is concerning or uncomfortable, it is essential to take the following steps.
- Reach out to your healthcare provider who prescribed you Celexa. Describe the specific mood changes you are facing and how they affect your daily life. They can assess your situation and recommend appropriate actions.
- Your healthcare provider may suggest various options including adjusting the dosage of Celexa, trying a different medication, or exploring additional forms of therapy.
- If your healthcare provider decides to make changes to your medication, it is essential to taper off Celexa gradually to avoid any withdrawal symptoms.
- If mood changes are affecting your daily routine consider seeking support from a therapist. Psychotherapy such as cognitive-behavioural therapy (CBT) can help in managing mood disorders.
- Incorporate self-care practices in your routine like regular exercise, taking a healthy diet, and getting enough sleep.
Celexa can cause mood changes, especially during the initial phase and when discontinuing the medication. If you are experiencing mood changes while taking Celexa, it is essential to reach out to your healthcare provider. They can find the right approach to manage your mood effectively.
Was this helpful?
Sharbaf Shoar N, Fariba KA, Padhy RK. Citalopram. [Updated 2021 Dec 11]. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2023 Jan-. Available from: https://www.ncbi.nlm.nih.gov/books/NBK482222/
Gabriel M, Sharma V. Antidepressant discontinuation syndrome. CMAJ. 2017 May 29;189(21):E747. doi: 10.1503/cmaj.160991. PMID: 28554948; PMCID: PMC5449237.https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5449237/